MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Model Number G51798
Medical Device Problem Codes Material Puncture/Hole (1504); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical product: boston scientific alliance inflation device occupation: non-healthcare professional investigation evaluation: a photo was provided and evaluated.An evaluation of the photo provided confirmed the report.Separation of the plug from the balloon material could be seen at the distal end.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.During a visual examination, it was observed that the balloon protector had been returned on the balloon and moved proximally.A visual examination of the balloon showed that the plug separated from the balloon material at the distal end.The plug remained attached to the purple inner catheter.A visual examination of the catheter showed a kink approximately 18.5 cm from the distal end.The wire guide associated with this device was included in the return of the device.A visual examination of the pre-loaded wire guide showed that the white cap located at the proximal end of the wire guide was missing and not included in the return.A laboratory meeting was conducted with members of production to investigate plug separation from the balloon material at the distal end.During the meeting, it was confirmed that there was evidence of glue present between the balloon neck and plug.A small void was also present at the base of the plug.Per members of production, this did not contribute to separation at the distal balloon joint.The meeting concluded that the device had been manufactured according to specification.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: responses to additional questions indicated that the user used xylocaine as a lubricating agent for the balloon.The user is advised to use a more suitable lubricating agent to lubricate the balloon.The instructions for use direct the user, "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Responses to additional questions indicated that negative pressure was not applied to the balloon prior to advancement.This is a likely cause for the reported observation.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use advise the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." during the manufacturing of the dilation balloon, the distal tip is verified to ensure the balloon joint is glued adequately.This process ensures there are no leakages in the balloon joint.After assembly, the balloon is leak tested to ensure there is no leakage.Prior to distribution, all hercules 3 stage wire guided balloons esophageal-pyloric-colonic are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is currently being assessed and a follow up report will be sent.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that xylocaine was used as a lubricating agent and that negative pressure was not applied to the balloon, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a cook hercules 3 stage wire guided balloon esophageal-pyloric-colonic.While performing an esophageal dilation, when the balloon was introduced into the working channel of the endoscope, the doctor saw the defect.The catheter on the distal end came loose and when insufflating, the contrast medium goes out [leaks] and the procedure could not continue.There was no additional complication with the patient.The physician changed the balloon for another manufacturer's device and the procedure continued.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.While performing an esophageal dilation, when the balloon was introduced into the working channel of the endoscope, the doctor saw the defect.The catheter on the distal end came loose and when insufflating, the contrast medium goes out [leaks] and the procedure could not continue.There was no additional complication with the patient.The physician changed the balloon for another manufacturer's device and the procedure continued.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Boston scientific alliance inflation device.Occupation: non-healthcare professional.Investigation evaluation: a photo was provided and evaluated.An evaluation of the photo provided confirmed the report.Separation of the plug from the balloon material could be seen at the distal end.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.During a visual examination, it was observed that the balloon protector had been returned on the balloon and moved proximally.A visual examination of the balloon showed that the plug separated from the balloon material at the distal end.The plug remained attached to the purple inner catheter.A visual examination of the catheter showed a kink approximately 18.5 cm from the distal end.The wire guide associated with this device was included in the return of the device.A visual examination of the pre-loaded wire guide showed that the white cap located at the proximal end of the wire guide was missing and not included in the return.A laboratory meeting was conducted with members of production to investigate plug separation from the balloon material at the distal end.During the meeting, it was confirmed that there was evidence of glue present between the balloon neck and plug.A small void was also present at the base of the plug.Per members of production, this did not contribute to separation at the distal balloon joint.The meeting concluded that the device had been manufactured according to specification.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: responses to additional questions indicated that the user used xylocaine as a lubricating agent for the balloon.The user is advised to use a more suitable lubricating agent to lubricate the balloon.The instructions for use direct the user, "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Responses to additional questions indicated that negative pressure was not applied to the balloon prior to advancement.This is a likely cause for the reported observation.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use advise the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." during the manufacturing of the dilation balloon, the distal tip is verified to ensure the balloon joint is glued adequately.This process ensures there are no leakages in the balloon joint.After assembly, the balloon is leak tested to ensure there is no leakage.Prior to distribution, all hercules 3 stage wire guided balloons esophageal-pyloric-colonic are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that xylocaine was used as a lubricating agent and that negative pressure was not applied to the balloon, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8531478
Report Number1037905-2019-00215
Device Sequence Number1840337
Product Code KNQ
UDI-Device Identifier00827002517981
UDI-Public(01)00827002517981(17)200707(10)W3888034
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/07/2020
Device Model NumberG51798
Device Catalogue NumberHBD-W-18-19-20
Device Lot NumberW3888034
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2019
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer03/26/2019
Initial Report FDA Received Date04/19/2019
Supplement Report FDA Received Date05/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS 170 ENDOSCOPE.; OLYMPUS 170 ENDOSCOPE.
Patient Age70 YR